American Health recalls epilepsy drug and ibuprofen over possible tablet switch

Oxcarbazepine 300 mg tablets--Courtesy of NIH document.addEventListener("googletagEvent", function() { googletag.cmd.push(function() { googletag.display('ad-slot_1__mobile'); }); });

Another company is having to recall products because of packaging issues which could lead to serious health consequences for patients. This time the mix-up could result in patients getting ibuprofen instead of their scheduled dose of a seizure drug prescribed for epilepsy patients.

American Health Packaging, a unit of wholesaler and drug services company AmerisourceBergen, is recalling one lot of 600-mg ibuprofen tablets in a hospital unit dose presentation and one lot of 300-mg oxcarbazepine tablets because there is a chance that tablets of each may have gotten in blister packs for the other. "This voluntary recall is the result of mislabeled inner unit dose blister packaging which could result in patients receiving ibuprofen and missing their scheduled dose of oxcarbazepine," American Health said in a release.

The company said the recall was initiated after getting one customer complaint and there have not been any reports of adverse events. But it acknowledged that in some patients, taking ibuprofen can cause problems and that an epilepsy patient missing a dose of oxcarbazepine "could increase the chances of having a seizure."

There has been a string of these kinds of packaging mistakes this year. In March, Pfizer ($PFE) recalled two lots of its antidepressant Effexor XR and one lot of the Greenstone-branded generic of the drug, venlafaxine, after a pharmacist discovered a bottle containing a tablet of Tikosyn, a heart drug. The recall involved about 104,000 bottles. The company said a patient prescribed Effexor XR who took Tikosyn by mistake could potentially have a fatal reaction.

In May, Indian drugmaker Zydus Cadila recalled 10,200 bottles of its allergy drug promethazine hydrochloride after a high blood pressure medication was discovered in one of them. A week ago, GlaxoSmithKline ($GSK) recalled four lots of its Panadol Advance product in 100-count bottles in Puerto Rico because the bottles do not have child-resistant packaging to protect against overdoses of the acetaminophen product.

document.addEventListener("googletagEvent", function() { googletag.cmd.push(function() { googletag.display('ad-slot_2__mobile'); }); });

- here's the American Health recall notice
- here's the FDA MedWatch notice

Read more on